Purchase this article with an account.
S.J. Moon, D.P. Han; ACUTE BILATERAL SEROUS MACULAR DETACHMENT ASSOCIATED WITH GALLIUM NITRATE IN A NON–HODGKIN’S LYMPHOMA PATIENT . Invest. Ophthalmol. Vis. Sci. 2004;45(13):2058.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose:Gallium nitrate has been shown to cause optic neuropathy (Csaky et. al., Am J Ophthalmol 1997;124:567–568). This study describes a previously unreported clinical observation of acute bilateral serous macular detachment associated with gallium nitrate treatment in a non–Hodgkin’s lymphoma patient. Methods:A 77 year–old white male with non–Hodgkin’s lymphoma received three treatments with continuous gallium nitrate infusion at intervals three weeks. One week after the last gallium nitrate treatment, he presented with sudden, painless loss of vision in both eyes. Complete ocular examination, color fundus photography, fluorescein angiography, optical coherence tomography (OCT), and Humphrey 24–2 SITA standard visual fields were performed. Results:Best corrected visual acuity was 20/60 in both eyes. Ishihara color plates revealed normal color vision in both eyes. There was no relative afferent pupillary defect, and intraocular pressures were normal. Anterior segment was unremarkable in both eyes. Posterior segment examination demonstrated mottled hyperpigmentation at the level of the pigment epithelium and shallow subretinal fluid in the foveal region of both eyes. There was no optic disc edema or pallor. Fluorescein angiography demonstrated transmission hyperfluorescence without leakage in the foveal region of both eyes and mild disc hyperfluorescence in the left eye. OCT revealed bilateral shallow serous foveal detachment. Humphrey visual field testing showed slightly reduced sensitivity superior to the disc in the left eye. There was no history of systemic steroid use. Two months after the presentation, visual symptoms resolved without intervention. Conclusions:Gallium nitrate has been previously shown to cause optic neuropathy. To our knowledge, this is the first report of acute bilateral serous macular detachment associated with continuous gallium nitrate infusion treatment for non–Hodgkin’s lymphoma. Because gallium nitrate binds to serum transferrin and transferrin receptors are present in the neurosensory retina, retinal pigment epithelium, and choroid, it is possible that gallium nitrate may adversely affect the function of these tissues. The natural history of gallium nitrate–associated serous macular detachment appears to include that of spontaneous resolution.
This PDF is available to Subscribers Only